West Virginia, 2022

Flash Flooding in West Virginia, August 10 to 11, 2022

August 10 to 11, 2022 · NWS RLX · 14 events in 11 counties and zones

A stalled cold front residing over the Central Appalachians was the main driver behind flash flooding that occurred between August 10th and 11th. The combination of slow moving and repetitive storms led to heavy downpours through the course of the day, before finally winding down that evening as the front began moving out of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A stalled cold front residing over the Central Appalachians was the main driver behind flash flooding that occurred between August 10th and 11th. The combination of slow moving and repetitive storms led to heavy downpours through the course of the day, before finally winding down that evening as the front began moving out of the area. 24 hour rainfall amounts reported by local observers and weather stations ranged from 1.5 to 3 inches in most places, with locally higher amounts on the upwards of 5 inches observed across north-central West Virginia.

Numerous roads across the northern half of the state became flooded, primarily during the afternoon when storms were at their strongest. This resulted in a few water rescues as vehicles became submerged by the inundating rainfall. Several homes in Ritchie County became surrounded by water for a period of time as well. The most significant damage transpired in Doddridge County, where the building of the local senior center was shoved five feet off of its foundation due to the deluge of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 10, 1:48 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 10, 1:48 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
248 PM EDT Wed Aug 10 2022

.SYNOPSIS...
Showers/storms, most likely through this evening. A welcome dry
reprieve is expected late week and the weekend. Unsettled but
not hazardous weather for next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 142 PM Wednesday...

A quasi stationary frontal boundary remains oriented west to east
across the area through early tonight. In the absence of upper level
forcing, expect just isolated to scattered showers or storms to
develop this afternoon and evening. The front drifts further south
overnight, keeping chances for precipitation along and south of the
aforementioned boundary. Meanwhile, a new cold front pushes south
Thursday morning, pushing any lingering showers out of the area by
mid morning.

A Flash Flood Watch remains in effect through 10 PM for the lowlands
and until midnight for the mountains. The atmosphere remains very
wet today, with diurnal heating, differential heating boundaries,
and orographic effects acting as low level forcing. With PWATs
around 2 inches, heavy downpours or repetitive storms over the same
areas could produce flash flooding.

Models suggest a low stratus deck will develop across most of WV
overnight tonight. Areas of fog will be possible, although could be
suppressed by cloud cover. Any fog will dissipate by 13Z, and low
stratus will lift by 15Z Thursday.

Lows tonight will range from the upper 60s lowlands, into the lower
60s northeast mountains and extreme northern sections. Highs on
Thursday will generally be in the lower 80s lowlands, ranging
into the mid 60s highest elevations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 240 PM Wednesday...

Secondary cold frontal passage will be ongoing at the start of
the period. Lingering showers will be waning Friday morning as
influencing high pressure drops down from Canada and the Great
Lakes. Dry weather and cooler temperatures spells a Chamber of
Commerce start to the weekend as the high maintains residence
over the Ohio Valley. Abundant sunshine will reflect a beautiful
mid-August Friday and Saturday with little to no interference
from disturbances aloft. A relief from high dew points will also
ensue. Dense valley fog could be likely for Saturday morning as
low temperatures drop into the mid 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 240 PM Wednesday...

Increased cloudiness on Sunday will denote the end of our
brief, albeit much welcomed, dry weather as shortwave energy
reinvigorates an upper level trough settling into the eastern
portions of the country. Global models are also coming more on
board with slight chance POPs for the end of the weekend
compared to a much drier solution only days ago. This will then
be followed by more unsettled weather for the work week with
lobes of weak disturbances impeding on the area and tapping into
the returning low level moisture to create diurnally driven
showers and storms. Temperatures look to hold steady just below
their climatological norm through the end of the period.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 149 PM Wednesday...

Scattered showers and thunderstorms will continue to develop along
and south of a stationary boundary this afternoon and evening. Under
a very juicy airmass, showers or storms can produce heavy downpours
reducing visibilities to IFR/LIFR.

The stationary frontal boundary, positioned across northern WV,
will drift south through Thursday morning. MVFR ceilings will be
common through this evening, becoming IFR across at most places
after midnight. Isolated/scattered convection will still
possible along and south of this boundary into early Thursday.

Uncertain whether storms could affect a terminal or not under
isolated to scattered convection. Continue with mention VCTS during
the afternoon and evening, and VCSH during the nighttime hours.
Coded TSRA at CKB and EKN which are the most vulnerable to be
affected by convection elements as they move northeast. Shower
chances will be confined to the southern terminals after 06-08Z.

Some IFR patchy fog will be possible, particuarly north and west.

Winds will be west southwest south of the front, but light from
the north, north of the front. Gusty winds are possible in any
thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Brief IFR/LIFR VSBY restrictions are
possible in heavier showers or any thunderstorms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
HTS CONSISTENCY  L    H    H    H    H    H    H    H    H    H    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  M    M    H    L    H    H    H    M    L    L    M    L
CKB CONSISTENCY  H    H    H    H    M    L    L    H    H    H    H    M

AFTER 18Z THURSDAY...
No Widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until midnight EDT tonight for WVZ005>011-013>020-
     024>032-039-040.
     Flood Watch until 2 AM EDT Thursday for WVZ033-034-515>526.
OH...Flood Watch until midnight EDT tonight for OHZ075-076-083>087.
KY...Flood Watch until midnight EDT tonight for KYZ101>103-105.
VA...Flood Watch until 2 AM EDT Thursday for VAZ003-004.

&&

SYNOPSIS...ARJ/MEK
NEAR TERM...ARJ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...ARJ
Hazardous weather outlook, Aug 10, 3:20 AM EST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
420 AM EDT Wed Aug 10 2022

KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-013>020-024>032-039-040-
110830-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-
420 AM EDT Wed Aug 10 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and much of the lowlands of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515>522-524>526-110830-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
420 AM EDT Wed Aug 10 2022

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia, and
the mountains of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-110830-
Northwest Pocahontas-
420 AM EDT Wed Aug 10 2022

This Hazardous Weather Outlook is for Northwest Pocahontas in
northeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-110830-
Perry-Morgan-
420 AM EDT Wed Aug 10 2022

This Hazardous Weather Outlook is for portions of interior southeast
Ohio.

.DAY ONE...Today and Tonight.

Slow moving showers and thunderstorms could bring heavy downpours,
with repetitive rounds of rainfall possibly resulting in localized
flash flooding, mainly this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

GW / TRM

The radar

The Charleston,WV radar (KRLX), 22 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

14 flash flood. Local standard time, as filed.

Flash Flood, Kanawha

When
August 10, 4:06 PM EST to 7:03 PM EST
Where
Kanawha County, 3.63 mi WNW of Pocatalico to 2.89 mi SSE of Sissonville
Cause
Heavy Rain
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.508, -81.727

Sissonville High School was surrounded by high water as the nearby creek rose out of its banks. Elsewhere around Sissonville, high water was observed along several roadways, including Silent Drive, Rich Fork Road, Liverpool Lane, Sissonville Drive, Kellys Creek Road, and Legg Fork Road. Jenkins Drive also flooded north of Guthrie.

At the intersection of Martins Branch and Utah Hollow Road, a culvert collapsed due to flooding.

Flash Flood, Cabell

When
August 10, 4:50 PM EST to 7:31 PM EST
Where
Cabell County, 0.3 mi ESE of Huntington to 1.27 mi ENE of Huntington
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
38.418, -82.445

Near downtown Huntington, 5th Avenue and 25th Street observed high water for a period of time.

Flash Flood, Wayne

When
August 10, 5:00 PM EST to 7:31 PM EST
Where
Wayne County, 1.3 mi NE of (Hts)tri St Arpt Hnt to 1.01 mi ENE of (Hts)tri St Arpt Hnt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.381, -82.530

High water was observed along Spring Valley Drive. Some of the water spread into the Ceredo Volunteer Fire Station.

Flash Flood, Gilmer

When
August 10, 5:45 PM EST to 6:45 PM EST
Where
Gilmer County, 0.3 mi NNE of Perkins to 0.29 mi ENE of Perkins
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.784, -80.928

Multiple homes were surrounded by water due to a damaged culvert in the Rosedale area.

Flash Flood, Calhoun

When
August 10, 6:00 PM EST to 8:20 PM EST
Where
Calhoun County, 1.32 mi NNW of Frozen to 1.49 mi SSW of Frozen
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.748, -81.036

Near the town of Frozen, Frozen Run Road and Upper Big Run Road were impassable due to high water. A mudslide also occurred near Nicut Road.

Flash Flood, Harrison

When
August 10, 6:15 PM EST to 8:47 PM EST
Where
Harrison County, 0.24 mi SSW of Arlington to 0.81 mi WNW of Alpha
Cause
Heavy Rain
Property damage
$6,000
Reported by
911 Call Center
Coordinates
39.297, -80.351

Water rescues occurred along Beech Hollow Road in Bridgeport and Wilsonburg Road in Clarksburg where high water was observed. Other streets flooded between Clarksburg and Bridgeport, including Boone Street, Meadland Road, Tolley Road, Tappan Road, and Sun Valley Road. 3rd Street was also impassable for a time near Nutter Fort due to high water.

Flash Flood, Jackson

When
August 10, 6:36 PM EST to 9:33 PM EST
Where
Jackson County, 2.21 mi ENE of Evans to 0.03 mi ENE of Ripley
Cause
Heavy Rain
Property damage
$900,000
Reported by
Emergency Manager
Coordinates
38.835, -81.743

Several houses were inundated with water in Fairplain. Charleston Road was closed for a period of time due to Grasslick Run being out of its banks in Fairplain. Portions of Charleston Road were also impassable up north in Ripley. Numerous residences were flooding in Ripley with First Avenue, Sheriff Drive, and North Church Street some of the roads impacted.

Flash Flood, Wood

When
August 10, 6:55 PM EST to 9:00 PM EST
Where
Wood County, 1.77 mi E of New England to 1.55 mi NW of West Pt
Cause
Heavy Rain
Property damage
$250
Reported by
Trained Spotter
Coordinates
39.198, -81.667

Flooding was observed along Route 68 south of Lubeck. This included the intersection with New England Ridge Road.

Flash Flood, Doddridge

When
August 10, 7:00 PM EST to 8:47 PM EST
Where
Doddridge County, 1.57 mi W of Canton to 0.33 mi WSW of Sedalia
Cause
Heavy Rain
Property damage
$1.4 million
Reported by
Emergency Manager
Coordinates
39.370, -80.759

The Doddridge County Senior Center in West Union observed substantial damage to its foundation due to the inundation of rain. The wall inside of the building was caved in from downed trees and water rushed down the hill into the basement. Neighborhoods within West Union also suffered basement and roof damage. Minor road damage was observed within the town due to blocked culverts and small landslides.

Flash Flood, Jackson

When
August 10, 7:30 PM EST to 9:30 PM EST
Where
Jackson County, 0.94 mi NNE of New Era to 0.7 mi NE of New Era
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.913, -81.664

A culvert on Trace Fork Road caved in, resulting in water surrounding a nearby home.

Flash Flood, Ritchie

When
August 10, 8:00 PM EST to 10:34 PM EST
Where
Ritchie County, 0.87 mi NE of Beatrice to 0.93 mi SSE of Smithville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.087, -81.137

A few homes and several roads in Smithville were flooded. Several local creeks and streams briefly rose out of their banks, which resulted in swept away cars. Debris was left behind once the water returned to its banks.

Flash Flood, Ritchie

When
August 10, 8:10 PM EST to 10:49 PM EST
Where
Ritchie County, 1.01 mi NW of Pullman to 1.18 mi WSW of Pullman
Cause
Heavy Rain
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
39.189, -80.965

High water surrounded a few homes and the post office in the town of Pullman. Local roads were also inundated with water and became impassable. A few of the local creeks and streams rose out of their banks for a brief period of time, resulting in minor flooding in locations adjacent to their banks.

Flash Flood, Nicholas

When
August 11, 6:45 AM EST to 9:31 AM EST
Where
Nicholas County, 0.85 mi WNW of Allingdale to 0.1 mi NW of Craigsville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
38.355, -80.635

Multiple spots of high water were observed on Fire Tower Road in the area of Craigsville, with water surrounding a nearby home. South of Craigsville, Rockcamp Run rose out of its banks and flooded Apache Road and a nearby local business. Mission Lane near Coe also observed flooding for a brief period of time.

Flash Flood, Harrison

When
August 11, 7:10 PM EST to 9:48 PM EST
Where
Harrison County, 0.12 mi SW of Arlington to 1.98 mi ENE of West Milford
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.299, -80.352

High water was observed along West Virginia Avenue east of Clarksburg. A water rescue was conducted along Wilsonburg Road. In Mount Clare, Hoop Pole Hollow Road was flooded for a brief period of time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044776, 1044807, 1045824, 1045832, 1044800, 1044789, 1044783, 1045825, 1050927, 1044788, 1044805, 1044806, 1045833, 1045835.